North Dakota, 2019

Blizzard and Winter Storm in North Dakota, February 6 to 7, 2019

February 6 to 7, 2019 · NWS BIS · 4 events in 3 counties and zones

Arctic high pressure settling into the Northern Plains interacted with a surface low over the Midwest to create a tight pressure gradient over the James River Valley. A variety of short wave troughs lifting through the area led to heavy snow development.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Arctic high pressure settling into the Northern Plains interacted with a surface low over the Midwest to create a tight pressure gradient over the James River Valley. A variety of short wave troughs lifting through the area led to heavy snow development. Around a foot of snow fell over parts of the southern James River Valley. This snow combined with very gusty winds to produce a blizzard over eastern Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 6, 10:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 6, 10:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1031 AM CST Wed Feb 6 2019

.UPDATE...
Issued at 1030 AM CST Wed Feb 6 2019

Increased snowfall totals across the warning area where one inch
per hour snowfall rates were common. Total amounts of 6-10 inches
are expected.

UPDATE Issued at 858 AM CST Wed Feb 6 2019

Only minor tweaks were made for this forecast update. A rather
narrow band of snow has developed across south central North
Dakota. Between one and two inches of snow has fallen so far
across locations under the influence of this band. The heaviest
snow should fall this morning and early afternoon when
frontogensis and lift are maximized. Thereafter, dynamics become
more defuse, favoring lighter snow.

UPDATE Issued at 554 AM CST Wed Feb 6 2019

For this update, adjusted precipitation chances to better account
for the lingering light snow across the north and a slightly
faster onset of snow across the south central as the organizing
band of snow across western and north central South Dakota may be
approaching a bit more quickly than originally anticipated. Also
adjusted temperatures through the day and blended in the latest
observations.

&&

.SHORT TERM...(Today through Thursday)
Issued at 522 AM CST Wed Feb 6 2019

A significant winter storm will impact far south central North
Dakota and the southern James River Valley from late this morning
through Thursday morning.

As we continue to be influenced by southwest flow aloft due to a
highly amplified long wave trough to our west, the short term
remains active. The shortwave trough that has continued to bring
light snow across the north will vacate the area over the next
couple of hours and this snow will also diminish through the
morning.

On its heels, a more potent shortwave approaches the south
central part of the state and will interact with a broad
baroclinic zone at the surface. This gradient will tighten as
arctic high pressure pushes its way into the Northern Plains from
the Canadian Prairies and a low deepens over the midwest part of
the country. As this occurs, the latest iterations of the RAP
suggest decent frontogenesis will evolve over the far south
central and southeast in the time frame of 15z this morning to
around 00z Thursday. The RAP also advertises strong omega across
this area in the dendritic growth zone with steep mid-level lapse
rates approaching 6.5 C/km. All of these factors suggest the
development of a narrow band of moderate to heavy snow that will
likely put down a swath of 5 to 7 inches of accumulation, with
locally higher amounts possible due to the banded snow signal.
This most intense part of this band will extend from McIntosh
county at the South Dakota border east/northeast into Dickey and
LaMoure counties before making its way into the Grand Forks
forecast area. Therefore, a Winter Storm Warning was issued for
these three counties. Sioux, Emmons, Logan, Stutsman, and Foster
counties were placed in a Winter Weather Advisory as they will
still likely see accumulations of anywhere from 2 to 5 inches of
accumulation on the outskirts. Current radar and surface
observations show the band beginning to organize over western and
north central South Dakota.

As the gradient tightens, winds will increase with gusts to 35
mph possible across the southern James River Valley tonight and
into Thursday morning. The blowing snow model indicates much of
the warning area will see widespread blowing snow with areas of
blowing snow possible across the advisory area. Snow will exit
Thursday morning, but patchy blowing snow will be likely through
the day.

The other story will be the wind chills. Widespread advisory
criteria wind chills in the 25 to 35 below zero range have been
observed this morning, so decided to issue a long duration Wind
Chill Advisory for the rest of the forecast area that will also
last through Thursday morning when we will see values approaching
40 below.

.LONG TERM...(Thursday night through Tuesday)
Issued at 522 AM CST Wed Feb 6 2019

The long term forecast period is characterized by the continued
arctic air outbreak.

Arctic air remains in place over our area during the long term
period, with another reinforcing shot of dangerous cold behind
the Wednesday/Thursday storm. The end of the work week is shaping
up to be the coldest part the week. Temperatures will fall to the
20 to 35 below range by Thursday night. During this time frame,
wind chill values will likely approach 40 to 55 below across much
of western and central ND.

As the arctic high moves southeast on Friday, a low amplitude
progressive trough will bring periodic chances of light snow to
the area through the weekend and slight temperature moderation,
but model agreement remains poor regarding wave timing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 554 AM CST Wed Feb 6 2019

Most of western and central North Dakota will see VFR conditions
through at least the first part of the forecast period with
scattered MVFR visibilities possible central and north due to
lingering snow. Another winter storm will approach the far south
central and southern James River Valley late this morning through
Thursday morning. Heavy snow, northwest winds gusting to 35 mph,
and blowing snow will be likely across this area where IFR/LIFR
conditions will occur, including KJMS. MVFR ceilings will move in
across the rest of the area late this afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ Thursday for
NDZ001>005-009>013-017>023-031>036-040>044.

Winter Weather Advisory until noon CST /11 AM MST/ Thursday for
NDZ025-037-045>047.

Winter Storm Warning until noon CST Thursday for NDZ048-050-051.

&&

UPDATE...AJ
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Feb 6, 5:52 AM CST, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
552 AM CST Wed Feb 6 2019

NDZ001>005-009>013-017>023-031>036-040>044-071200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-
552 AM CST Wed Feb 6 2019 /452 AM MST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Chill Advisory is in effect through Thursday morning. See
www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous to life threatening wind chills will remain in the
forecast through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ048-050-051-071200-
La Moure-McIntosh-Dickey-
552 AM CST Wed Feb 6 2019

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Today and Tonight

A Winter Storm Warning for heavy snow with widespread blowing and
drifting snow is in effect from this Wednesday morning through
Thursday morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous to life threatening wind chills will remain in the
forecast through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ025-037-045>047-071200-
Foster-Stutsman-Sioux-Emmons-Logan-
552 AM CST Wed Feb 6 2019 /452 AM MST Wed Feb 6 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for accumulating snow with
blowing and drifting snow from this Wednesday morning through
Thursday morning. See www.weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous to life threatening wind chills will remain in the
forecast through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Local storm report, Feb 6, 11:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1137 AM CST WED FEB 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     SNOW             ELLENDALE               46.00N 98.53W
02/06/2019  M4.0 INCH        DICKEY             ND   EMERGENCY MNGR

            SNOW STILL FALLING AT THE TIME OF
            OBSERVATION.

&&

TJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Dickey

When
February 6, 12:00 PM CST to February 7, 5:00 PM CST
Where
Dickey forecast zone
Reported by
Emergency Manager
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Ellendale received 12 inches of snow.

Winter Storm, La Moure

When
February 6, 12:00 PM CST to February 7, 5:00 PM CST
Where
La Moure forecast zone
Reported by
CoCoRaHS
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Locations near LaMoure received 11 inches of snow.

Winter Storm, McIntosh

When
February 6, 12:00 PM CST to February 7, 5:00 PM CST
Where
McIntosh forecast zone
Reported by
CoCoRaHS
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Ashley received 10 inches of snow.

Blizzard, Dickey

When
February 7, 6:00 AM CST to 5:00 PM CST
Where
Dickey forecast zone
Reported by
AWOS
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Blizzard conditions prevailed through the daytime hours in Oakes.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807160, 807161, 807162, 807159.